Most of us know the potential side effects of opioid pain medications like drowsiness and overdose. What you may not know is that using opioids and benzodiazepines, a combination prescribed to nearly 10% of the millions of people who receive opioids each year, can enhance that risk dramatically.
It’s particularly important to know that opioid medications do not only act on the painful area but also can have effects on other parts of the body as well. One especially important effect that opioids may have involves the brain; they can sometimes cause you to become drowsy, sleepy, or even unconscious. One of the ways that opioids treat pain is by depressing (or decreasing) the normal function of the central nervous system, which is also why in addition to being considered pain medications, they are often referred to as central nervous system depressants. These decreased central nervous system effects can occur even if the opioid medication is taken exactly as directed and may become quite serious if they are severe and not addressed. This is just one of the reasons why so much attention is paid to opioid safety, education and understanding about responsible practices when opioids are prescribed.
Since pain is really an experience, and much more than a symptom, it is not surprising that pain can cause psychological problems including anxiety, sleeplessness, agitation, increased irritability, and nervousness. Under normal circumstances, when someone complains of continuing symptoms like these (not caused by pain), it is not uncommon for a sedative, like Xanax (alprazolam) or Valium (diazepam) to be prescribed on a short-term or long-term basis. While the reasoning behind this is really a topic for another blogpost, something that is truly relevant to this post is that like opioids, sedatives are central nervous system depressants. The way they depress the central nervous system may not be exactly the same as opioids, but they certainly can cause the same effects such as drowsiness, sleepiness, or loss of consciousness, even if taken exactly as prescribed.
Things start to get complicated and even hazardous when someone is prescribed both an opioid and a sedative at the same time. If taken at the same time (or even at some point during the same day), they can actually work together and increase the likelihood of the dangerous central nervous system effects significantly. One might then question why this would ever happen? One common way it might happen is if one healthcare professional prescribes one of these types of medications (an opioid), and another prescribes the other (a sedative). While it might seem that nowadays everything is “connected,” and if this is indeed something dangerous to do, then the “system” should prevent it from happening; but it often does not. It actually falls on the patient’s shoulders to make sure that all healthcare professionals involved in their care know all of the medications they are taking (prescribed and over-the-counter).
When any medicine, but especially an opioid medication is prescribed to someone, the prescriber should recommend that their patient make sure to use the same pharmacy normally used, and one of the reasons is so the pharmacy’s system could pick up dangerous drug combinations, and make sure appropriate warnings are given. But this system is not foolproof, and nothing takes the place of open communication about all medications being taken to all clinicians involved in someone’s care.
There may be certain situations where a healthcare professional actually considers that the pain condition actually warrants both an opioid and a sedative to be prescribed. These may include severe pain and associated anxiety or other psychological symptoms. In this event, there should be an in-depth discussion about the potential dangers of taking these medications at the same time, and specific warning signs to watch for (especially that other members of the household can watch for like drowsiness). Most regulatory agencies like the Centers for Disease Control and Prevention, the Food and Drug Administration and the Drug Enforcement Agency recommend that clinicians avoid prescribing these two types of medications to a patient at the same time because of the dangers associated with them being taken together or close to each other. Certainly, the regulators would want there to be an extremely high level of expertise of the healthcare professional to be able to make sure that when absolutely necessary, appropriate safety measures are taken.
The combination of opioids and sedatives is dangerous. There may be circumstances when sedatives or opioids are prescribed for one reason or another, but you should not save them for future use. This is when things can become extremely dangerous; when someone uses leftover opioids and sedatives at the same time with tragic consequences. This may also happen when someone else has access to these medications, whether it be another member of the household, friends, or other visitors to the house. These are just some of the reasons that medications like opioids and sedatives should be stored in an undisclosed and safe location and should be discarded safely when they are no longer needed for the condition for which they were prescribed.
Even though it might seem as if it makes sense to treat the symptoms individually with targeted medications like opioids for pain and sedatives for agitation, anxiety etc., in certain situations, the combination of the two can do way more harm than good.